Alert archive / Illinois / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 80, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Jul 11, 2020, 4:11 PM CDT for Champaign County, McLean County, Piatt County, Illinois. It was in force for 64 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 11, 2020, 4:11 PM CDT (21:11 UTC)
- Expired
- Jul 11, 2020, 5:15 PM CDT
- In force
- 64 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Champaign County, IL, McLean County, IL, Piatt County, IL
The radar
The Lincoln radar (KILX), 85 km from the middle of the area, began a volume at 21:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 11, 4:38 PM CDT | HAIL 1.5 | Foosland, IL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 27 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 11, 3:58 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 9.2 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -285 J/kg
- Mixed-layer LCL
- 1580 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
810
WUUS53 KILX 112111
SVRILX
ILC019-113-147-112215-
/O.NEW.KILX.SV.W.0080.200711T2111Z-200711T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
411 PM CDT Sat Jul 11 2020
The National Weather Service in Lincoln has issued a
* Severe Thunderstorm Warning for...
Northeastern Piatt County in central Illinois...
Southeastern McLean County in central Illinois...
Northwestern Champaign County in east central Illinois...
* Until 515 PM CDT.
* At 410 PM CDT, a severe thunderstorm was located near Saybrook, or
12 miles west of Gibson City, moving southeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Fisher, Saybrook, Bellflower, Arrowsmith, Foosland and Dewey.
This includes Interstate 74 between mile markers 167 and 169.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4039 8814 4019 8848 4048 8872 4057 8857
4052 8846 4040 8846 4040 8817
TIME...MOT...LOC 2110Z 321DEG 20KT 4048 8861
HAIL...1.00IN
WIND...60MPH
$$
Barnes1 follow-up statement
056
WWUS53 KILX 112139
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
439 PM CDT Sat Jul 11 2020
ILC019-113-147-112215-
/O.CON.KILX.SV.W.0080.000000T0000Z-200711T2215Z/
Piatt-McLean-Champaign-
439 PM CDT Sat Jul 11 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR NORTHEASTERN PIATT...SOUTHEASTERN MCLEAN AND NORTHWESTERN
CHAMPAIGN COUNTIES...
At 438 PM CDT, a severe thunderstorm was located near Saybrook, or 9
miles southwest of Gibson City, moving southeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Fisher, Bellflower, Foosland and Dewey.
This includes Interstate 74 between mile markers 167 and 169.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4020 8849 4035 8854 4040 8846 4040 8833
4036 8819 4019 8848
TIME...MOT...LOC 2138Z 321DEG 20KT 4035 8848
HAIL...1.00IN
WIND...60MPH
$$
BarnesWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 2:52 PM CDT, 1 hour 19 minutes earlier.
Area forecast discussion, Jul 11, 2:52 PM CDT, 1 hour 19 minutes before
Area Forecast Discussion National Weather Service Lincoln IL 252 PM CDT Sat Jul 11 2020 .SYNOPSIS... Issued at 252 PM CDT Sat Jul 11 2020 Scattered thunderstorms are possible tonight, as an upper level disturbance tracks southeast across the region. Some storms could be severe this evening, with damaging wind gusts and hail. Locally heavy rain is also possible. Scattered showers and storms may linger over eastern Illinois Sunday morning, though most of the day will be dry and cooler. High pressure will start the work week with dry and seasonable conditions. && .SHORT TERM...(This evening through Sunday) ISSUED AT 252 PM CDT Sat Jul 11 2020 Outflow boundary currently draped from north of Danville, northwest to near DVN, then up to convection developing in central IA. This should be the focus for isolated strong to severe storms into the early evening. Besides this zone of low level convergence, not much in the way of forcing until the upstream ascent ahead of a strong shortwave over western MN. This has sparked a more concentrated area of storms over southern MN, which should develop southeast across IA this afternoon, and eventually into the state this evening. This will bring the more widespread threat for storms, some of which could be severe. 18z ILX sounding featured ample instability at 2800 J/kg SBCAPE and fairly impressive (by July standards) deep layer shear at 35-40 kt. Short range models suggest this favorable atmosphere will persist well into the evening, with some diurnal lowering of instability, but a 75 kt upper jet streak diving towards southern IL to keep better shear in place. CAMs favor the northeast third of the CWA (near/northeast of I-74 corridor) to be most impacted by the storm complex, in an 8 pm to 2 am window. Damaging downbursts to be the main threat, but if a stronger cold pool can organize then a more widespread damaging wind event could evolve from a QLCS or forward propagating MCS. Scattered showers and storms could percolate late tonight and into Sunday morning, especially over eastern IL with the passage of the mid level trof axis. Northwest gradient behind the system at 10-20 mph and increased could cover will keep highs several degrees lower at 82-85F. && .LONG TERM...(Monday through Saturday) ISSUED AT 252 PM CDT Sat Jul 11 2020 High pressure settles over the area Monday, then begins to shift east on Tuesday. This results in quiet and seasonable weather, with highs again getting up near 90 on Tuesday. Tuesday night through Thursday the pattern turns more active as the upper jet dips south from Canada into the Midwest. This will allow a series of shortwaves to cross the region, producing periodic scattered storms. Severe and heavy rain potential may evolve but is too far for any confidence in those details. For Friday into next weekend, latest run of medium range guidance suggests the upper ridge to our south will gradually build north. This trends the forecast towards drier and hotter weather for the end of the extended forecast. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1235 PM CDT Sat Jul 11 2020 Low confidence on thunderstorms impacting any terminal this afternoon, though isolated storms are expected to be around. A better chance for more widespread storms this evening as a disturbance moves in from the northwest, but latest guidance has been trending farther north with this. As a result, limited VCTS mention to a few hours at PIA and BMI this evening. VFR skies should dominate the area, unless more organized convection can develop farther south. Winds will generally be near/under 10 kt from the southwest this afternoon, then light northwest after the system passes tonight. && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...25 SHORT TERM...25 LONG TERM...25 AVIATION...25
Hazardous weather outlook, Jul 11, 3:03 PM CDT, 1 hour 8 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 303 PM CDT Sat Jul 11 2020 ILZ027>031-037-038-043>046-122015- Champaign-De Witt-Knox-Marshall-McLean-Peoria-Piatt-Stark- Tazewell-Vermilion-Woodford- 303 PM CDT Sat Jul 11 2020 This Hazardous Weather Outlook is for portions of central Illinois, east central Illinois and west central Illinois. .DAY ONE...TONIGHT... Scattered thunderstorms are possible late this afternoon and this evening. Some storms may be severe, with locally damaging wind gusts and isolated large hail. Heavy rain is also possible with these storms and may result in localized flash flooding. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... A few lingering showers and thunderstorms are possible Sunday, but these are not expected to be severe. Additional thunderstorms are possible at times Tuesday night through Friday. It is too early to determine the potential for severe weather with these thunderstorms. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon through late evening. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. ILZ036-040>042-047>057-061>063-066>068-071>073-122015- Cass-Christian-Clark-Clay-Coles-Crawford-Cumberland-Douglas-Edgar- Effingham-Fulton-Jasper-Lawrence-Logan-Macon-Mason-Menard-Morgan- Moultrie-Richland-Sangamon-Schuyler-Scott-Shelby- 303 PM CDT Sat Jul 11 2020 This Hazardous Weather Outlook is for portions of central Illinois, east central Illinois, southeast Illinois and west central Illinois. .DAY ONE...TONIGHT... Scattered thunderstorms are possible tonight. Some storms may be severe, with locally damaging wind gusts and isolated large hail. Heavy rain is also possible with these storms and may result in localized flash flooding. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY... A few lingering showers and thunderstorms are possible Sunday, but these are not expected to be severe. Additional thunderstorms are possible at times Tuesday night through Friday. It is too early to determine the potential for severe weather with these thunderstorms. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon through late evening. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines. 25
In the hours before
Special weather statement, Jul 11, 3:31 PM CDT, 40 minutes before
Special Weather Statement
National Weather Service Lincoln IL
331 PM CDT Sat Jul 11 2020
ILZ045-046-112115-
Vermilion-Champaign-
331 PM CDT Sat Jul 11 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL VERMILION AND
NORTHEASTERN CHAMPAIGN COUNTIES UNTIL 415 PM CDT...
At 330 PM CDT, Doppler radar was tracking a strong thunderstorm near
Potomac, or 11 miles northwest of Danville, moving southeast at 30
mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Danville, Rantoul, Georgetown, Westville, Tilton, Catlin, Oakwood,
Rossville, Gifford, Potomac, Belgium, Bismarck, Ludlow, Henning,
Collison, Vermilion County Airport, Middle Fork Wildlife Area,
Armstrong, Alvin and Penfield.
This includes the following highways...
Interstate 57 between mile markers 253 and 257.
Interstate 74 between mile markers 203 and 220.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4037 8822 4040 8814 4040 8794 4046 8793
4033 8753 3992 8753
TIME...MOT...LOC 2030Z 304DEG 25KT 4026 8778
25The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 3:31 PM CDT | Special Weather Statement | ILX | Vermilion | 44 min |
| Jul 11, 4:04 PM CDT | Severe Thunderstorm Warning | ILX | McLean, Woodford | 56 min |
| Jul 11, 4:29 PM CDT | Severe Thunderstorm Warning | ILX | McLean, Woodford | 61 min |
| Jul 11, 4:59 PM CDT | Severe Thunderstorm Warning | ILX | Champaign, Piatt | 61 min |
| Jul 11, 5:31 PM CDT | Severe Thunderstorm Warning | ILX | Champaign, Douglas, Edgar, Vermilion | 59 min |
| Jul 11, 5:45 PM CDT | Flash Flood Warning | ILX | Champaign | 3 hr |
| Jul 11, 5:55 PM CDT | Severe Thunderstorm Warning | ILX | Champaign, Piatt | 65 min |
| Jul 11, 6:31 PM CDT | Severe Thunderstorm Warning | ILX | Clark, Edgar | 29 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.